Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 50, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 2, 2002, 7:07 PM EDT for Russell County, Virginia. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 7:07 PM EDT (23:07 UTC)
- Expired
- May 2, 2002, 7:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Russell County, VA
The radar
The Jackson,KY radar (KJKL), 130 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 7:20 PM EDT | Thunderstorm Wind | Rockdell, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 813 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 022307 SVRMRX VAC167-022330- /NEW.KMRX.SV.W.0072.022307-022330/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 707 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 730 PM EDT * AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR DYE...OR 14 MILES NORTHEAST OF LEBANON... MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHEASTERN RUSSELL COUNTY AT 720 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES... AND DAMAGE CHIMNEYS AND TV ANTENNAS. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$ LAT...LON 3718 8206 3688 8224 3699 8156 3717 8151
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:10 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, May 2, 3:10 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 310 PM EDT THU MAY 2 2002 ACTIVE WEATHER PATTERN CONTINUES AS COLD FRONT BARRELS THROUGH THE FORECAST AREA LATER TODAY AND THEN STALLS OUT NEAR THE TN/GA STATE LINE. THIS BOUNDARY WILL PROVIDE A FOCUS FOR A CONTINUED THREAT OF PRECIP ESPECIALLY IN THE SOUTHERN HALF OF THE FORECAST AREA THROUGH EARLY SATURDAY. A SHORTWAVE WILL APPROACH THE AREA LATE FRIDAY/EARLY SATURDAY WHICH WILL INDUCE OVER-RUNNING PRECIP OVER THE ENTIRE FORECAST AREA. THIS FEATURE WILL MOVE RAPIDLY EASTWARD AND BE ESSENTIALLY OUT OF THE AREA BY MID-DAY SATURDAY. TIME-HEIGHTS SHOW A DEEP MOISTURE PROFILE FOR EARLY SATURDAY WITH PRECIPITABLE WATER OVER 1.5 INCHES PROJECTED BY THE MESOETA FORECAST SOUNDINGS. HAVE TENDED TO FAVOR AVN MOS FOR BOTH TEMPS AND POPS FOR DAYS 1-3. FCSTID = 23 PRELIMINARY NUMBERS FOLLOW: CHA 61 70 55 71 / 70 40 70 50 TYS 55 67 50 67 / 70 40 60 40 TRI 50 64 46 61 / 70 20 50 30 OQT 55 67 50 67 / 70 40 60 40 .MRX... NC...NONE. TN...SEVERE THUNDERSTORM WATCH NUMBER 208 ALL COUNTIES. VA...SEVERE THUNDERSTORM WATCH NUMBER 208 ALL COUNTIES. LCM
In the hours before
Local storm report, May 2, 2:50 PM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
250 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM POUND VA WIND DAMAGE
05/02/02 WISE SEVERAL TREES DOWN NEAR
POUND. REPORTED BY LAW
ENFORCEMENTLocal storm report, May 2, 4:49 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
449 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM WISE VA .75 INCH HAIL
05/02/02 WISE REPORTED BY DISPATCH.
DAELocal storm report, May 2, 6:13 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
613 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM ROCKWOOD TN 1.00 INCH HAIL
05/02/02 ROANE REPORTED BY DISPATCH.
DAELocal storm report, May 2, 6:24 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
624 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM PIKEVILLE TN WIND DAMAGE
05/02/02 BLEDSOE TREES DOWN. REPORTED BY
DISPATCH.
DAELocal storm report, May 2, 6:56 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
656 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM SPRING CITY TN WIND DAMAGE
05/02/02 RHEA TREES DOWN. REPORTED BY
DISPATCH.
0650 PM DECATUR TN WIND DAMAGE
05/02/02 MEIGS TREES DOWN. REPORTED BY
DISPATCH.
DAELocal storm report, May 2, 7:03 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
703 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM POWELL TN WIND DAMAGE
05/02/02 KNOX TREES DOWN. REPORTED BY
DISPATCH.
DAEThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:30 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 45 min |
| May 1, 9:47 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Wise, City of Norton | 43 min |
| May 1, 10:27 PM EDT | Severe Thunderstorm Warning | MRX | Scott, City of Bristol | 48 min |
| May 1, 10:38 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 52 min |
| May 2, 2:08 PM EDT | Severe Thunderstorm Warning | MRX | Wise | 52 min |
| May 2, 2:41 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 19 min |
| May 2, 3:24 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 51 min |
| May 2, 4:36 PM EDT | Severe Thunderstorm Warning | MRX | Wise | 24 min |
| May 2, 7:30 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.